- Table of ContentsPrint
- Signs and Symptoms
- Risk Factors
- What to Do If You Overdose on Klonopin
- Preventing Klonopin Overdose
Overdose deaths from benzodiazepines are becoming more and more common.
Overdose deaths from benzodiazepines are becoming more and more common. This is due in part to their widespread use and how users frequently take Klonopin in combination with other substances, including alcohol, prescription opioids, and illicit drugs such as heroin or cocaine 2.
- Between 2002 and 2015, there was a 4.3-fold increase in the number of benzodiazepine-related deaths 3.
- Benzodiazepines, including Klonopin, were responsible for more than 1 million emergency room visits over a 6-year time span 4.
The safest way to prevent a Klonopin overdose is to use it only as prescribed by a doctor. If you believe that your Klonopin use has progressed toward abuse or addiction, seeking treatment can help you avoid an accidental overdose. There are many treatment resources available to help you get the care you need, no matter your situation.
Signs and Symptoms
Signs and symptoms of a Klonopin overdose can include 5:
- Profoundly altered mental status.
- Paradoxical excitation (e.g., hyperactivity, aggression, etc.).
- Markedly slurred speech.
- Memory loss.
- Ataxia (loss of control over bodily movements).
- Loss of consciousness.
Overdoses are more likely to occur when drugs are taken together. Many people overdose when they mix it with alcohol or opioids (including heroin) 6. According to the FDA, combining benzodiazepines with opioids or other CNS depressants, can cause a number of adverse reactions, including 7:
- Slowed or labored breathing.
- Respiratory arrest.
- Profound dizziness/lightheadedness.
- Extreme sleepiness.
- Loss of consciousness/unresponsiveness.
If you are taking Klonopin with other drugs and are concerned that you may be experiencing an overdose, you should seek medical attention immediately.
It is difficult to estimate the amount of Klonopin that will lead to overdose because the amount that will result in toxicity depends on factors specific to the user, such as tolerance, weight, age, other substances used, and genetics 5. However, research shows that children and pregnant or nursing mothers are at an increased risk for Klonopin overdose 1.
In addition, Klonopin is contraindicated (should not be used) among people who have the following medical conditions 1:
- Acute narrow-angle glaucoma.
- Acute intermittent porphyria.
- Allergies to other benzodiazepines such as Librium or Valium.
- Liver disease.
Before taking Klonopin, it is important that you disclose your full medical and psychological history to your provider to better minimize health risks, including your chances of overdosing. If you have any of the following conditions, make sure to check with your doctor before taking Klonopin 1:
- Liver disease.
- Kidney disease.
- A history of alcoholism.
- A history of drug dependence.
- A history of stroke.
- Multiple sclerosis.
- Chronic bronchitis.
- Alzheimer's disease.
- Serious depression.
- Myasthenia gravis.
The following drugs or substances may increase the risk for a Klonopin overdose 1:
- Other benzodiazepines or sleeping pills.
- MAO Inhibitors.
- Tricyclic antidepressants.
- Cordarone (amiodarone).
- Norvir (ritonavir).
- Tegretol (carbamazepine).
- Dilantin (phenytoin).
- Theo-Dur (theophylline).
- Tagamet (cimetidine).
- Antabuse (disulfiram).
- Macrolide antibiotics (such as erythromycin).
- Prilosec (omeprazole).
- Oral contraceptives.
Risk of Tolerance and Dependence
Klonopin use can easily lead to the development of tolerance, or a diminished drug response, at previously effective doses. Tolerance, once established, often leads to ramped-up drug-taking behavior, which, in turn, drives the development of physiological dependence. In fact, after only 2 to 4 weeks of use, a person may develop significant Klonopin dependence.
When Klonopin-dependent users stop using the drug for a period of time, their tolerance will subside. Should they, at that point, use again at the same amount they were used to taking before, they may more easily overdose.
What to Do If You Overdose on Klonopin
A Klonopin overdose is rarely fatal, so if you are near someone who has overdosed on the drug, do your best to remain calm and call 911. Check to see if they are still breathing and place them in the recovery position until help arrives. Once the individual has made it to the hospital, doctors and nurses will provide supportive care and monitoring to ensure that they are safe 8.
Flumazenil will, in some cases, be administered in the hospital to reverse the effects of an acute benzodiazepine overdose. Although this antidote medication carries some risks, it is highly effective at treating an overdose 8.
Depending on how the person recovers from their overdose, they may stay in the emergency department until they are stabilized. If the overdose was intentional, they will likely undergo a psychiatric evaluation before leaving the hospital. If the individual experienced significant respiratory depression or coma during the overdose, they will be referred to the intensive care unit (ICU) for further care 8.
Preventing Klonopin Overdose
Addiction is, for many, a chronic struggle. It can take a lot of work to stop using Klonopin. Some people access treatment multiple times before they are successful in remaining drug-free. The complexity of addiction often necessitates trying different approaches in order to find the best fit for your situation.
Although it may seem somewhat obvious, strategies to reduce the likelihood of overdosing include adhering closely to a prescribed dosing regimen, never using it without a prescription, and avoiding a potentially dangerous mix of Klonopin with other substances (e.g., alcohol, other sedatives). For those struggling with an addiction, though, these may be easier said than put into practice.
If you have overdosed on Klonopin or you are currently abusing Klonopin, treatment is the safest way for you to get help and manage uncomfortable side effects of withdrawal.
Treatment options include 9:
- Outpatient treatment: In an outpatient setting, you live at home and visit the treatment center each week to work with a therapist and participate in group therapy. It is standard for people to transition into outpatient treatment after finishing their inpatient program. However, if your addiction to Klonopin is less severe, you may want to start your treatment at one of these facilities. Every outpatient facility is different, but in general, you will meet 1 to 2 times per week for 1 to 2 hours each day.
- Inpatient treatment: These programs require that you live onsite for the duration of treatment. When you enter inpatient treatment you will meet with a trained medical professional to develop a treatment plan, which will serve as a roadmap for your recovery and may include individual therapy, group therapy, family counseling, relapse-prevention classes, support groups, and aftercare planning. Inpatient programs are great if you have a severe addiction to Klonopin and require a high level of care and support.
Treatment centers will use different forms of therapy to help you work through your addiction. And though every treatment center approaches recovery differently, common therapies include:
- Cognitive-behavioral therapy (CBT): CBT helps you recognize what triggers you to use Klonopin. Recognizing your own triggers can help you figure out how to best respond to urges to use the drug after treatment.
- Family therapy: Working with your family can be beneficial to your long-term success since families often play a big role in supporting you throughout the entire recovery cycle.
- Motivational Interviewing (MI): Most treatment centers use MI to help you actualize your own next steps in recovery, calling on personal motivators to keep you sober. During this type of therapy, your therapist may resemble a coach who helps you reach and move toward your goals.
- Motivational incentives (contingency management): You can receive incentives for reaching treatment benchmarks like a prize or privilege when you produce drug-free urine samples during treatment.
No matter your situation—whether you’ve only recently begun abusing the drug or have chronically struggled with Klonopin addiction—it is never too late to get the help you need. By calling us today at 1-888-744-0069Who Answers? you might be preventing a future overdose. Our treatment consultants are available 24/7 to speak with you about your options.
- Stanford School of Medicine. (n.d.). Clonazepam Brand Name: Klonopin.
- Drug Enforcement Agency. (2016). Analysis of Drug-Related Overdose Deaths in Pennsylvania, 2015.
- National Institute on Drug Abuse. (2017). Overdose Death Rates.
- Substance Abuse and Mental Health Services Administration (SAMHSA): The Dawn Report. (2014). Benzodiazepines in Combination with Opioid Pain Relievers or Alcohol: Greater Risk of More Serious ED Visit Outcomes.
- UpToDate. (n.d.). Clonazepam: Drug Information.
- Harm Reduction Coalition. (n.d.). Mixing Drugs.
- National Alliance on Mental Illness. (2016). Clonazepam (Klonopin).
- Medscape. (2016). Benzodiazepine Toxicity Treatment & Management.
- Centers for Medicare & Medicaid Services. (2009). Impacts Associated with the Medicare Psychiatric PPS: A Study of Partial Hospitalization Programs.